Print This Page

Clearing Congestion without Punishing the Prostate

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (79 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I control my symptoms of enlarged prostate with medication. The trouble with prostate problems is that you can't take decongestants with a cold, because they can make it hard to urinate.

I usually rely on a vaporizer when I catch a cold, but with the last one I had horrible chest congestion. In desperation I took Mucinex DM for the congestion, and then realized that I might be in for difficulties urinating.

To my great surprise, I was able to urinate normally. In addition, I found that it opened my nasal passages. I'm so glad to have found something I can use for a cold.

A. Decongestants can indeed cause urinary difficulty for men with enlarged prostates. Mucinex DM contains the expectorant guaifenesin and the cough suppressant dextromethorphan. These compounds are unlikely to cause prostate problems.

Some men don't pay as much attention as you have, and they have experienced serious side effects:

Q. I was a happy, healthy 80-year-old a few months ago, but my bladder control was slipping and I had to go ten times a day.

I asked my doctor for a prescription for Detrol, and he gave me some sample pills. After the third dose all hell broke loose. I lost my appetite and became constipated, but worse, the Detrol affected my prostate and totally blocked urinary output.

I had severe pain for four days and nights before a hospital drained me. A catheter and bladder were attached to my leg, and the urologist says I'll have to wear this permanently. I don't recall that the TV ad for Detrol says anything about permanent damage and I am very distressed.

A. Prescription drug ads on TV are compelling, but they don't always tell the whole story. The official labeling information states that "Detrol tablets should be administered with caution to patients with clinically significant bladder outflow obstructions because of the risk of urinary retention."

Many medications can pose problems for men with enlarged prostates. Before prescribing a drug like Detrol or Ditropan for overactive bladder, a urologist should do a thorough workup to make sure there is no obstruction.

Your story is a reminder that patients should be very cautious before asking a physician for a prescription for a medication seen in a TV commercial. And physicians should be equally cautious about prescribing such drugs. We would consider your doctor's decision to prescribe Detrol as a significant screw-up unless he was absolutely certain that you did not have prostate problems (unlikely in a person your age).

To prevent the kind of disaster you have experienced we encourage patients and prescribers to both do their homework. Our book, Top Screwups Doctors Make and How to Avoid Them provides the tools to do just that.


  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (79 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

I would look for a second & third opinion or other way to treat the 'permanent" problem.

The questionaire in the urologists office asks"on a scale of 1 -10-how stressful is it for your frequent urination (which is caused by the drugs used to "shrink" prostate. When you think of bladder retention-a serious problem-it's not that bad to "go" more frequently. It's always the"lesser of two evils" the meds to stop urination can be "deadly"-who wants a bag attached to your leg anyhow?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.